Arkansas, 2020

Damaging Wind in Arkansas, March 19, 2020

March 19, 2020 · NWS SHV · 1 event in 1 county or zone

Warm, moist, and humid air streamed northward into the Ark-La-Tex during March 18th-19th, which brought about an increase in surface based instability to the region. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Warm, moist, and humid air streamed northward into the Ark-La-Tex during March 18th-19th, which brought about an increase in surface based instability to the region. Meanwhile, a weak shortwave trough ejected northeast out of Arizona ahead of a longwave trough along the Western U.S. coast, with large scale forcing and increased wind shear responsible for an increase in showers and a few embedded thunderstorms over Southeast Oklahoma and adjacent sections of Southwest Arkansas. Additional showers and thunderstorms developed during the afternoon and evening hours of March 19th over these same areas as another upper level shortwave trough traversed the Red River Valley, which reinforced a weak cold front southeast into the region. Instability was adequate enough such that isolated severe thunderstorms developed over the northern sections of Southwest Arkansas, where damaging winds snapped a large limb which broke a window on a home in De Queen, Arkansas. These storms weakened by late evening into the early morning hours on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 19, 5:35 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 19, 5:35 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
635 PM CDT Thu Mar 19 2020

.AVIATION...
VCTS conditions possible across area terminals this evening with
ceilings gradually falling to MVFR areawide. Lingering precip to
continue overnight before conditions improving from the west by
daybreak. However, LFK could experience persistent -TSRA
conditions through 21/00Z. Otherwise, MVFR ceilings to persist
through much of Friday with south winds becoming northwest at 5
to 10 knots.

&&

.PREV DISCUSSION... /issued 534 PM CDT Thu Mar 19 2020/

UPDATE...
Based on latest hi-res models and radar trends, went ahead and
sent out a quick update to extend Flash Flood Watch across
McCurtain and Red River counties until 10 PM. Otherwise, forecast
is on track. /05/

PREV DISCUSSION... /issued 258 PM CDT Thu Mar 19 2020/

SHORT TERM.../Tonight through Friday night/

Breezy and warm this afternoon with a good bit of sunshine and
upper 70s and lower 80s and still rising. We have a fresh tornado
watch from the SPC until 10pm for the northwestern half of the
four state area. Scattered showers and thunderstorms will be
becoming numerous with some severe this evening and perhaps
overnight as a cold front moves into I-30 before daybreak.

The flash flood watch will be close with the line this evening
and could be extended, but this initial push is moving well, but
will likely loose a little steam after sunset being dryline
induced. The thunderstorms will be ongoing into Friday as well,
but progressing from NW to SE along and just behind the front. We
will see this event come to an end late Friday and overnight.
Temperatures will trend below average behind this cold front. /24/

LONG TERM.../Saturday through Wednesday Night/

At the start of the period, the surface front will have pushed
through the forecast area and will be sitting along the northern
Gulf of Mexico. This will give our area a good bit of the day on
Saturday to temporarily dry out from the precipitation in the short
term. But, this will be short-lived as the front returns northward,
late Saturday into Sunday morning, as a warm front with an
associated surface low that will bring high rain chances to much of
the region, especially over Deep East Texas and Central Louisiana.
Rain chances will decrease for Sunday into Monday as a overrunning
scenario sets up then. For the latter parts of the extended,
guidance differs on the strength and the amount precipitation that
can be expected with the upper level system that push through the
area on Tuesday. Have kept slight chance pops for extreme northern
sections to account for that. Otherwise, weak high pressure at the
surface builds into region under weak ridging aloft for Wednesday.
/35/

AVIATION...

For the ArkLaTex terminals VFR this aftn as one short wave lifts
over AR. Sfc winds are a little gusty from the S10-20KT with a few
higher gusts. Climb and flight levels are SW20-70KT. The upper
trough and sfc fropa will be arriving late in this TAF cycle. SFC
winds will all be shifting to NW 14-16Z for the TX terminals.
Shwrs/TS will be scat ahead of/and widespread along the frontal
boundary with TS prevailing at sites prior to fropa and for a
short time after. SFC winds 5-10KT from NW for all 18-21Z Fri.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  71  49  63 /  80  90  40   0
MLU  69  73  50  62 /  70 100  70  10
DEQ  59  63  40  62 /  60  40  10   0
TXK  64  66  45  59 /  80  70  10   0
ELD  67  71  45  62 /  70  80  30   0
TYR  61  65  45  62 /  60  90  20  10
GGG  63  67  47  63 /  80  90  30  10
LFK  67  71  53  67 /  70  90  40  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...Flash Flood Watch until 10 PM CDT this evening for OKZ077.

TX...Flash Flood Watch until 10 PM CDT this evening for TXZ096.

&&

05/24/24
Hazardous weather outlook, Mar 19, 10:33 AM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1133 AM CDT Thu Mar 19 2020

OKZ077-TXZ096-201645-
McCurtain-Red River-
1133 AM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of southeast
Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A Flash Flood Watch remains in effect until 7 pm this evening.
Look for additional showers and thunderstorms across the region
through this evening as an upper level disturbance moves into the
Southern Plains today. Additional rainfall amounts of one to three
inches will be possible which could result in flash flooding.
Otherwise, there will be a chance for strong to severe
thunderstorms today through this evening ahead of a cold front
that should begin moving into the region around sunrise Friday
Morning. Damaging wind gusts are the main threat if any severe
thunderstorms can develop today through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Some post frontal showers and thunderstorms will be possible on
Friday before the rain moves south and east of the region by
Friday evening. We should see a dry day on Saturday before showers
and a few thunderstorms return to the forecast for late Saturday
Night into Sunday. At this time, any thunderstorms this weekend
should not be strong or severe.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel,amateur radio
operators and storm spotters will be necessary for the possibility
of flooding and the possible development of strong to severe
thunderstorms through this evening.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-
108>112-124>126-136>138-149>153-165>167-201645-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1133 AM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will be on the increase today, mainly
across portions of Northeast Texas, Southeast Oklahoma and
Southwest Arkansas. Some of this activity could become strong to
severe later this afternoon into this evening, mainly near and
north of the Interstate 30 Corridor of Northeast Texas, Southeast
Oklahoma and Southwest Arkansas. If any severe thunderstorms
develop, damaging wind gusts are the main threat. Overnight,
showers and thunderstorms should become more widespread across the
remainder of the region, especially near and to the south of the
Interstate 20 Corridor of Northeast Texas into portions of
Northwest Louisiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

A cold front will move through the region on Friday, bringing with
it scattered to numerous showers and thunderstorms on Friday with
the precipitation coming to an end Friday Night. Some of the
rainfall during this timeframe could be heavy at times. We should
see a dry day on Saturday before showers and a few thunderstorms
return to the forecast for late Saturday Night into Sunday. At
this time, any thunderstorms this weekend should not be strong or
severe but this will need to be closely monitored as the late weekend
event nears.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel,amateur radio
operators and storm spotters will be necessary for the possible
development of strong to severe thunderstorms through this
evening.

In the hours before

Special weather statement, Mar 19, 5:54 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
654 PM CDT Thu Mar 19 2020

OKZ077-TXZ096-200100-
McCurtain OK-Red River TX-
654 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN AND
NORTHWESTERN RED RIVER COUNTIES UNTIL 800 PM CDT...

At 653 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Cloudy to 9 miles north of
Paris. Movement was east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Manchester, Wright City, Valliant, Millerton, Garvin, Rufe,
Smithville, Hochatown, Watson, Battiest, Mount Herman, Woodland,
Redland, Kanawha, Glover, Kiomatia, Bethel, Oak Hill, Golden and
Plunketville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Oklahoma...and northeastern Texas.

LAT...LON 3451 9446 3432 9447 3388 9495 3374 9531
      3388 9531 3388 9528 3391 9528 3389 9527
      3389 9525 3396 9523 3394 9516 3424 9515
      3425 9505 3438 9505
TIME...MOT...LOC 2353Z 250DEG 41KT 3425 9515 3380 9555

50
Special weather statement, Mar 19, 8:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
903 PM CDT Thu Mar 19 2020

ARZ059-OKZ077-TXZ097-200245-
Little River AR-McCurtain OK-Bowie TX-
903 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LITTLE RIVER...
SOUTHEASTERN MCCURTAIN AND NORTHWESTERN BOWIE COUNTIES UNTIL 945 PM
CDT...

At 903 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of De Kalb, or 18 miles west of Foreman, moving east
at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Foreman, Winthrop, Arkinda, Bokhoma, Almont, Moon, Beaverdams,
Goodlake, Harris, Wallace, Tom, Arden and America.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Arkansas...southeastern Oklahoma...and northeastern Texas.

LAT...LON 3389 9436 3388 9437 3388 9434 3386 9434
      3385 9431 3364 9421 3358 9474 3371 9475
      3372 9473 3373 9474 3372 9475 3373 9475
      3377 9473 3390 9439
TIME...MOT...LOC 0203Z 255DEG 28KT 3369 9471

09

The radar

The Western Arkansas radar (KSRX), 140 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
March 19, 8:30 PM CST
Where
Sevier County, 0.8 mi WNW of De Queen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.033, -94.343

A large limb fell from a tree, which broke a window of a home in De Queen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874569.